Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 64, NWS La Crosse, WI

August 11, 2023Buffalo County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 11, 2023, 7:13 PM CDT for Buffalo County, Trempealeau County, Wisconsin. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2023, 7:13 PM CDT (00:13 UTC)
Expired
Aug 11, 2023, 8:00 PM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.25 in
Wind
70.0 mph

Counties Buffalo County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 38 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 7:26 PM CDTFUNNEL CLOUD3 W Arcadia, WIPulsing up, down.
Aug 11, 7:40 PM CDTTSTM WND DMG3 Ne Trempealeau, WICorrects previous tstm wnd dmg report from 3 NE Trempealeau. Trempealeau Sheriffs Office reported trees down on County Road K. Time estimated via radar.
Aug 11, 7:41 PM CDTTSTM WND DMGGalesville, WILarge tree blown down.
Aug 11, 8:05 PM CDTTSTM WND DMG2 Sw Waumandee, WIBuffalo Cty Sheriffs Office passed along power line down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 2:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

714 
WUUS53 KARX 120013
SVRARX
WIC011-121-120100-
/O.NEW.KARX.SV.W.0064.230812T0013Z-230812T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
713 PM CDT Fri Aug 11 2023

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Buffalo County in west central Wisconsin...
  Trempealeau County in west central Wisconsin...

* Until 800 PM CDT.

* At 712 PM CDT, a severe thunderstorm was located 10 miles northwest
  of Arcadia, moving southeast at 45 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* This severe thunderstorm will be near...
  Arcadia around 725 PM CDT.
  Galesville around 740 PM CDT.

Other locations impacted by this severe thunderstorm include Highway
95 And County D, Waumandee, Montana, Highway 95 And County G, Camp
Decorah, Dodge and Beach Corners.

People attending Ashley for the Arts in Arcadia should seek safe 
shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4445 9161 4435 9117 4425 9117 4425 9115
      4408 9115 4409 9117 4409 9120 4405 9122
      4406 9125 4407 9127 4406 9128 4407 9131
      4403 9134 4402 9134 4399 9132 4398 9141
      4429 9187
TIME...MOT...LOC 0012Z 300DEG 39KT 4431 9168 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Skow
3 follow-up statements
311 
WWUS53 KARX 120029
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
729 PM CDT Fri Aug 11 2023

WIC011-121-120100-
/O.CON.KARX.SV.W.0064.000000T0000Z-230812T0100Z/
Buffalo WI-Trempealeau WI-
729 PM CDT Fri Aug 11 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN BUFFALO AND TREMPEALEAU COUNTIES...

At 728 PM CDT, a severe thunderstorm was located over Arcadia, moving
southeast at 45 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

This severe storm will be near...
  Galesville around 740 PM CDT.

Other locations impacted by this severe thunderstorm include Highway
95 And County D, Camp Decorah, Dodge, Beach Corners, Perrot State
Park, Marshland and Thimble Park.

People attending Ashley for the Arts in Arcadia should seek safe 
shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4435 9117 4425 9117 4425 9115 4408 9115
      4409 9117 4409 9120 4405 9122 4406 9125
      4407 9127 4406 9128 4407 9131 4403 9134
      4402 9134 4399 9132 4398 9141 4416 9168
      4443 9154
TIME...MOT...LOC 0028Z 300DEG 39KT 4422 9146 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Skow
032 
WWUS53 KARX 120041
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
741 PM CDT Fri Aug 11 2023

WIC011-120050-
/O.CAN.KARX.SV.W.0064.000000T0000Z-230812T0100Z/
Buffalo WI-
741 PM CDT Fri Aug 11 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUFFALO COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Wisconsin.

LAT...LON 4435 9117 4425 9117 4425 9115 4408 9115
      4409 9120 4405 9122 4407 9127 4406 9128
      4407 9131 4402 9134 4399 9132 4398 9141
      4408 9154 4410 9154 4411 9155 4413 9155
      4422 9140 4439 9133 4438 9133
TIME...MOT...LOC 0040Z 300DEG 39KT 4415 9129 

$$

WIC121-120100-
/O.CON.KARX.SV.W.0064.000000T0000Z-230812T0100Z/
Trempealeau WI-
741 PM CDT Fri Aug 11 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN TREMPEALEAU COUNTY...

At 740 PM CDT, a severe thunderstorm was located near Galesville, or
12 miles southeast of Arcadia, moving southeast at 45 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of
southern Trempealeau County, including the following locations...
Highway 95 And County D, Peacock Hill, Camp Decorah, Beach Corners,
Frenchville, Thimble Park and Ettrick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4435 9117 4425 9117 4425 9115 4408 9115
      4409 9120 4405 9122 4407 9127 4406 9128
      4407 9131 4402 9134 4399 9132 4398 9141
      4408 9154 4410 9154 4411 9155 4413 9155
      4422 9140 4439 9133 4438 9133
TIME...MOT...LOC 0040Z 300DEG 39KT 4415 9129 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Skow
515 
WWUS53 KARX 120056
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
756 PM CDT Fri Aug 11 2023

WIC121-120105-
/O.EXP.KARX.SV.W.0064.000000T0000Z-230812T0100Z/
Trempealeau WI-
756 PM CDT Fri Aug 11 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TREMPEALEAU COUNTY
WILL EXPIRE AT 800 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Wisconsin.

LAT...LON 4435 9117 4425 9117 4425 9115 4408 9115
      4409 9120 4405 9122 4407 9127 4406 9128
      4407 9131 4402 9134 4399 9132 4398 9141
      4408 9154 4410 9154 4411 9155 4413 9155
      4422 9140 4439 9133 4438 9133
TIME...MOT...LOC 0055Z 300DEG 39KT 4407 9109 

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:51 PM CDT, 22 minutes earlier.

Area forecast discussion, Aug 11, 6:51 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
651 PM CDT Fri Aug 11 2023

.DISCUSSION...(This evening through Friday)
Issued at 220 PM CDT Fri Aug 11 2023

Key Messages:

- A broken line of strong to severe storms moves through the
  region from west to east this evening. The greatest risk from
  these storms will be large hail of 1 to 2 inches in diameter and
  damaging winds of 60 to 70 mph.

- Pleasant weather for the weekend into early next week with
  periodic chances for storms Sunday into next week.

This Afternoon - Tonight:

A seasonably strong upper tropospheric shortwave trough with
multiple embedded vort lobes is digging across North Dakota and
northwest Minnesota early this afternoon with a 80-90-kt jet streak
working around the southern flank of the trough. At the surface,
broad west to southwest anticyclonic flow is in place ahead of
this feature with surface temperatures rising into the low to
mid-80s and dewpoints remains in the low to mid-60s. ACARS
sounding data from MSP shows only modest lapse rates aloft
limiting SB/MLCAPE values to around 1000 to 500 J/kg,
respectively. These values should slowly rise with daytime solar
insolation with 1500 J/kg of MLCAPE progged by late this
afternoon.

Back to the northwest, a surface cold front/residual outflow
boundary is marching eastward through western Minnesota with the
boundary stretching from Montevideo to Wadena, MN as of 2 pm.
Slowly strengthening convection over north-central Minnesota is
tied into this boundary with continued development expected along
the outflow over the next few hours. Convective initiation is
forecast along and west of the Interstate 35 corridor around 5 pm
with hodographs supporting storm motions of 35-40 kts to the
east/southeast. These storms will quickly work off the initiating
boundary and remain discrete for several hours, though linear
hodographs will support splitting storms and eventual upscale
growth to multi-cell clusters and possibly a few line segments.

Effective shear profiles of 30-50+ kts will support rotating
updrafts with the nearly straight hodographs also supporting large
hail production with any strong updraft. Damaging winds will also be
a risk given the steep low-level lapse rates and fast storm motions.
The storms should only linger over a given location for an hour or
two as they march to the ESE, with the severe weather threat winding
down by 10-11pm. Widespread fog is likely under any corridors of
rainfall tonight with visibilities falling below a half mile at
times.

Saturday - Friday:

Pleasant conditions look to start off the weekend as the shortwave
trough continues to move off to the east. High temperatures hang
around in the upper 70s to mid 80s for most, with deeper mixing also
allowing for a few increased wind gusts through the afternoon. Have
noted that a few hi-res models suggest low chances for a few spotty
showers passing through far northern Wisconsin. However, there
remains low confidence in how far south any shower may reach into
north-central Wisconsin counties.

These quiet conditions will be short-lived as another shortwave
trough drops southeastward across the Northern Plains and over the
area Sunday into Monday. At the surface an associated low is
expected to move eastward with its attendant cold front swinging
through the region. This will bring our next focus for shower and
storm chances early Sunday afternoon into early Monday morning.
PWATS look to increase into the 1.5 to 1.7 inch range late Sunday,
with ensemble solutions showing probabilities nearing 50-70+% (20-
50%) for QPF greater than or equal to 0.5" (>= 1")  across southeast
MN and west-central/central Wisconsin by early Monday morning.
Ensemble guidance suggests limited instability across the local
forecast area ahead of the system, which could work to limit severe
weather potential. Both the GEFS and ECMWF ensemble solutions would
keep highest CAPE values southwest and south of the forecast area,
with GEFS only showing up to 20% probabilities of CAPE greater than
or equal to 500 J/kg just reaching into portions of northeast Iowa.
The ECMWF ens members push highest CAPE values even further
southwest/south, keeping probabilities out of the local area
completely. Although conditions look to favor the higher risk for
severe weather southwest and south of the forecast area, it will be
something to monitor as details regarding the location of the warm
front/etc continue to be resolved.

Lingering shower chances continue into the day on Monday, with
cooler conditions as highs struggle to reach into the 70s. Behind
the departing upper level trough ridging builds back in for the day
Tuesday. This looks to bring a break in shower and storm chances as
well as increasing temperatures through early mid-week. Some
indication for another system to move through the region late
Wednesday into Thursday. However, there remain quite a few
differences among models on strength, timing, and location. There is
lower forecast confidence this far out, so not making any changes to
the blended model guidance at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 650 PM CDT Fri Aug 11 2023

Immediate concern continues to be strong to severe storms moving
from northwest to southeast from 12.00Z in southeast Minnesota to
12.06Z in central Wisconsin. Have continued +TSRA at KRST at
12.00Z issuance with 12.02Z start at KLSE. As for non-TAF sites,
line of storms expected to impact all lower class airspace.
through the late evening into the early morning hours in the
aforementioned direction and timing.

Concern then becomes limited visibilities with scattered to areas
of fog for much of the area. Similar to previous 11.18Z TAF,
continued IFR visbys at both TAF sites through 12.13/14Z.
Elsewhere, outside of river valleys, scattered fog expected to
affect Cranberry bogs in central Wisconsin (KBCK-KMDZ). Wisconsin
River Valley expected to be widespread fog inducing LIFR visbys.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Skow/EMS
AVIATION...JAR
Hazardous weather outlook, Aug 11, 5:00 AM CDT, 14 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
500 AM CDT Fri Aug 11 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-121100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
500 AM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

There will be scattered storms from late this afternoon into this
evening. Some of the storms could be severe with damaging winds
and large hail the main threats. Timing of the severe weather
threat looks to be from 6 pm to 11 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a small chance of storms from Sunday into Monday but
severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening between 6 pm and
11 pm.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Aug 11, 6:09 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service La Crosse WI
609 PM CDT Fri Aug 11 2023

WIZ029-112345-
Clark WI-
609 PM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of northern Clark
County through 645 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boyd, or 24 miles east of Eau Claire, moving southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thorp, Greenwood, Owen, Longwood, Reseburg, Willard, Withee, Curtiss,
Mead Lake, Atwood, Tioga, Eidsvold, Sterling Avenue And Starks Road,
Seven Sister Mounds, The Blue Swamp, Rock Dam Lake and Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Wisconsin.

&&

LAT...LON 4494 9040 4460 9081 4467 9092 4503 9092
TIME...MOT...LOC 2308Z 303DEG 37KT 4493 9102

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Skow
Local storm report, Aug 11, 6:34 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
634 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     Tstm Wnd Gst     Longwood                44.89N 90.60W
08/11/2023  M60 MPH          Clark              WI   Trained Spotter

&&
Local storm report, Aug 11, 6:48 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
648 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     Tstm Wnd Gst     Loyal                   44.74N 90.50W
08/11/2023  E70 MPH          Clark              WI   Public

&&

jar
Local storm report, Aug 11, 6:49 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
649 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     Hail             Nelson                  44.42N 92.00W
08/11/2023  E0.88 inch       Buffalo            WI   Trained Spotter

            pea to nickel sized.

&&
Local storm report, Aug 11, 6:53 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
653 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     Hail             1 N Loyal               44.75N 90.50W
08/11/2023  E1.00 inch       Clark              WI   Public

&&

jar

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:00 PM CDTSevere Thunderstorm WarningARXBuffalo45 min
Aug 11, 7:32 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau28 min
Aug 11, 7:39 PM CDTSevere Thunderstorm WarningARXJackson, La Crosse21 min
Aug 11, 7:54 PM CDTSevere Thunderstorm WarningARXJackson, La Crosse, Monroe, Vernon51 min
Aug 11, 8:32 PM CDTSevere Thunderstorm WarningARXRichland, Vernon43 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.